Hail, Dawes
- When
- July 28, 1:52 PM MST
- Where
- Dawes County, 3.68 mi SW of Bordeaux
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.720, -102.860
Large hail was reported with a severe thunderstorm southeast of Chadron. Largest size of hail was one inch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Large hail was reported with a severe thunderstorm southeast of Chadron. Largest size of hail was one inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 28, 10:56 AM MST, 2 hours 56 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Cheyenne WY 1156 AM MDT Sun Jul 28 2019 .UPDATE... Issued at 1123 AM MDT Sun Jul 28 2019 We just issued a late morning update to include some slight chance PoPs for thunderstorms this afternoon/early evening Cheyenne east to Sidney and up around the Chadron area. Cu field this morning starting to develop in 2 zones of better moisture, and in areas where the convective allowing higher resolution models (CAMs) are showing isolated development in the mid to late afternoon hours. Looking at the vertical model profiles, there are some indications that a couple of the storms this afternoon, should they develop, could bring some stronger wind gusts. Storm motions today will be from the northwest to the southeast. && .SHORT TERM...(Today and tonight) Issued at 253 AM MDT Sun Jul 28 2019 Upper level ridging will be the main show for the short term as the shortwave trough that brought showers and thunderstorms over the past few days departs to the east. 700 mb temperatures are expected to start to climb along and west of the 700 mb front parked across the area. 15 to 16c temps are expected to move further east, helping to warm things up. At the surface, the wavy quasi stationary frontal zone will begin to move south and east under the influence of the departing trough and weak lee cyclogenesis. Low level mass response from the southward moving front will drive northwesterly winds across much of eastern Wyoming and western nebraska today and tonight. This should bring weak cold advection into the area, and keep temperatures bearable despite the large bubble of high pressure and warm 700 temps to the west. Daytime highs will be in the mid 80s to low 90s for much of the plains, with slightly cooler temperatures expected in the mountains. Showers and thunderstorms are not expected given the warm temperatures aloft and the lack of any true upslope component of the low level flow. Overnight temperatures should remain mild tonight into early Monday as winds begin to transition to east southeast. .LONG TERM...(Monday through Saturday) Issued at 253 AM MDT Sun Jul 28 2019 Medium and long rang models show very little change in the overall pattern through the extended period. High pressure will remain in place over the four corners and southern Colorado Plateau through the first part of the new week. Weak troughing over the western coast of the lower 48 will assist in bringing mid level subtropical and thunderstorm complex induced disturbances northward around the periphery of the high. Latent heat release from seasonal thunderstorm activity across northwest Mexico and the southern US deserts should periodically amplify these weak disturbances as they move around the periphery of the 4 corners ridge. These embedded systems will move north with the help of the west coast trough and round the top of the ridge across Wyoming and Nebraska. This activity should spark shower and thunderstorms in the afternoon and evening hours given the abundant monsoon moisture in place. There is a marginal risk for a few strong to severe thunderstorms on Monday, as one of the more robust embedded disturbances moves overhead. Low level upslope flow and increasing vertical shear should support a few multicell clusters with strong winds, large hail, and heavy rain possible. Additional storms will be likely though midweek as a series of pacific shortwaves flatten the ridge starting Wednesday and Thursday. This should continue to bring shower and thunderstorm activity to the region through the end of the week. Most models begin to push the ridge further north starting Friday and through the weekend. This will end the more substantial precipitation for a short while. Temperatures are expected to remain warm and above normal through the weekend and into week 2. Models begin to diverge on day 10 with little forecast confidence in how strong the ridge remains. Climate guidance continues to suggest temperatures will remain near normal with above average precipitation chances through the beginning of August. && .AVIATION...(For the 12Z TAFS through Sunday night) Issued at 1148 AM MDT Sun Jul 28 2019 VFR conditions are expected across the High Plains and adjacent mountains under the influence of northwest winds. Winds will gust up to 25 kts at times at all terminals this morning through afternoon. Isolated thunderstorms are possible this afternoon and evening, so have added VCTS to many TAFS, including KCYS, as confidence increases. Should any thunderstorms develop, strong and erratic winds will be expected within their vicinity. && .FIRE WEATHER... Issued at 1155 AM MDT Sun Jul 28 2019 Near critical fire weather conditions across southeast Wyoming as conditions dry, and Haines increases to 5 and 6, especially along and west of the Laramie Range. A slight chance for a dry thunderstorm is not out of the question Tuesday over this same area. Additionally, winds will pick up across Carbon and Albany Counties on Tuesday as winds vertically stack out of the west. The Panhandle will not see these same near critical conditions. Reprieve will come each night with light winds and high humidity recoveries. More moisture will work its way into the region by Thursday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...JG/AB SHORT TERM...AL LONG TERM...AL AVIATION...AB FIRE WEATHER...AB
Hazardous Weather Outlook National Weather Service Cheyenne WY 252 AM MDT Sun Jul 28 2019 WYZ103>106-109>117-290900- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 252 AM MDT Sun Jul 28 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A few thunderstorms will be possible in the afternoon hours through mid week next week as monsoon moisture filters in from the south and west. Severe weather is not expected though storms could produce locally heavy rainfall. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 290900- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- Central Laramie County-East Laramie County- 252 AM MDT Sun Jul 28 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY There is a marginal risk of severe thunderstorms Monday afternoon and evening. Main threats will be damaging winds and large hail along with locally heavy rainfall. Showers and thunderstorms will be possible in the afternoon hours through mid week. .Spotter information statement... Spotter activation may be required Monday evening.
The Rapid City radar (KUDX), 156 km away, was scanning. The volume nearest the first event began at 20:53 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831429, 831428.